The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
For World AIDS Day, read about stigma, criminalization and more >>
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
Rollover images to visit our other forums!
  • Email Email
  • Glossary Glossary

Chronic anemia?
Jul 5, 2010

Dear Dr. I was diagnosed HIV pos 14 months ago, and have been on Atripla for a year now. My Viral load levels are now indetectable, and CD4 went from 280 to 460 after atripla, however my hemoglobin and hematocrit have not changed; my Hb is still 12.4 Gr/l and Hematocrit 37%. my Iron, transferrin and ferritin levels are normal. Is there a long term consecuence to this anaemia?. My Dr does not seeem concerned, but I wonder if I should be considering Procrit or another EPO drug to increase my red blood cells count? I would appreciate you views on this. Thank you in advance Paco

Response from Dr. Frascino

Hello Paco,

Your hemoglobin level of 12.4 is only mildly low (normal range for men is 14-18 g/dL). I would not recommend Procrit/EPO for this mild degree of anemia. You report your hemoglobin level has remained stable for the past 14 months and your iron studies are normal. It is possible you have "anemia of chronic disease" resulting from longstanding HIV disease. If your initial CD4 count was 280, chances are you've been infected for a number of years (perhaps 7 to 10 years). You can read about anemia of chronic disease as well as the other causes of HIV-related anemia in the archives of this forum. You should then discuss this information with your HIV specialist. I agree with your doctor: Your degree of anemia is not at this point concerning. However it should be routinely monitored and effort should be made to search for underlying causes of anemia (blood loss, occult infections, drug side effects, etc.).

Good luck.

Dr. Bob

Then what do you suggest?
So very tired.

  • Email Email
  • Glossary Glossary



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint